Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 182, NWS Springfield, MO

June 13, 2004Christian County, Taney County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jun 13, 2004, 3:21 AM CDT for Christian County, Taney County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2004, 3:21 AM CDT (08:21 UTC)
Expired
Jun 13, 2004, 4:00 AM CDT
In force
39 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

Counties Christian County, MO, Taney County, MO

The radar

The Springfield radar (KSGF), 47 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2004-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1066 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2004-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1066 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

836 
WUUS53 KSGF 130821
SVRSGF
MOC043-213-130900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
319 AM CDT SUN JUN 13 2004

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  TANEY COUNTY IN SOUTHWEST MISSOURI.
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI.

* UNTIL 400 AM CDT.

* AT 315 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE   
EXTENDING FROM OZARK TO 10 MILES SOUTH OF OZARK TO REEDS SPRING...OR 
ALONG A LINE EXTENDING FROM OZARK TO 10 MILES SOUTH OF OZARK TO 15   
MILES NORTHWEST OF BRANSON...AND MOVING SOUTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  NEAR MERRIAM WOODS BY 340 AM CDT.
  NEAR TANEYVILLE BY 350 AM CDT.

THE TOWNS OF CHRISTIAN CENTER...CHESTNUTRIDGE...OLDFIELD...
CHADWICK...BRUNER...WALNUT SHADE...KELTNER...ELKHEAD...GARRISON AND
BRADLEYVILLE ARE ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS.

LAT...LON 3702 9317 3671 9335 3667 9280 3704 9292

$$

RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:17 AM CDT, 4 minutes earlier.

Area forecast discussion, Jun 13, 3:17 AM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 AM CDT SUN JUN 13 2004

.DISCUSSION...
ALL EYES ARE ON A MASSIVE CONVECTIVE COMPLEX THAT EXTENDS FROM THE
CENTRAL PLAINS AND INTO THE OZARKS.  EVERYTHING WILL DEPEND ON THE
PROGRESSION OF THIS FEATURE THIS MORNING.  OBVIOUSLY THERE IS NOT A
MODEL OUT THERE THAT CAN HANDLE THIS TYPE OF DETAIL.  FIRST AND
SECOND PERIOD FORECAST WILL BE BASED ON CONVECTIVE TRENDS AND
ONGOING STRUCTURE OF ATMOSPHERE OVER MUCH OF THE NATIONS MID
SECTION.  THE PRIMARY FORECAST CHALLENGE REVOLVES AROUND TODAYS
STORM CHANCES.

SHORT TERM (TODAY AND TONIGHT)...
A SOUTHWARD PUSH HAS BEEN FAIRLY PERSISTENT WITH THE LEADING EDGE OF
CONVECTIVE COLD POOL.  THIS WILL LIKELY CONTINUE AS THE MESO
BOUNDARY SAGS INTO NORTHERN OKLAHOMA AND ARKANSAS PRIOR TO STALLING
OUT.  GIVEN THE 0 TO 6 KM STORM MOTION VECTOR AND LOW LEVEL JET
FEED...THE BOUNDARY WILL LIKELY STALL OUT SOMEWHERE IN A LINE FROM
NEAR JONESBORO TO FORT SMITH AND BACK INTO NORTH CENTRAL OKLAHOMA.
WEAK SOUTHWESTERLY FLOW ALOFT WILL STRUGGLE TO PUSH THIS BOUNDARY
BACK INTO THE COUNTY WARNING AREA.  THUS...RECOVERY FROM ONGOING
CONVECTION WILL BE SLOW.

LOOK FOR SCATTERED TO BROKEN MID LEVEL CLOUDINESS ALONG WITH A MIX
OF SUN TODAY.  HUMIDITIES WILL BE SLIGHTLY LOWER AS TEMPERATURES
CLIMB INTO THE LOWER 80S.  MOISTURE AND INSTABILITY WILL GRADUALLY
RECOVER BY THE LATE AFTERNOON HOURS.  FURTHER TO THE NORTH ACROSS
NORTHERN MISSOURI AND KANSAS...A SYNOPTIC SCALE BOUNDARY WILL SET UP
AND BECOME A FOCUS FOR THUNDERSTORMS DURING THE AFTERNOON HOURS.
THIS ACTIVITY WILL MAY TRY TO PROPAGATE SOUTH INTO THE OZARKS AFTER
SUNSET IN RESPONSE TO AN INCREASING LOW LEVEL JET.  AS BEST AS I CAN
TELL...THE FIRST PERIOD CONDITIONS SHOULD REMAIN DRY...MAINLY DUE TO
A CONVECTIVELY STABILIZED ATMOSPHERE IN PLACE.  WITH THUNDERSTORM
CHANCES SLIGHTLY INCREASING TONIGHT.

LONG TERM (MONDAY - SATURDAY)...
ONGOING FORECAST APPEARS TO HANDLE THE LONG TERM PERIODS VERY
WELL...THEREFORE MADE ONLY MINOR CHANGES TO THESE GRIDS.  HOT AND
HUMID CONDITIONS WILL PERSIST THROUGH MUCH OF THE WORK WEEK...WITH
SIGNALS OF A FRONTAL BOUNDARY PRESSING IN FROM THE NORTH BY THURSDAY
MORNING.  DIURNAL SHOWERS AND PULSERS WILL BE LIMITED THIS WEEK WITH
A SLIGHTLY DRIER THAN TROPICAL AIRMASS EXPECTED.  PRECIPITATION
CHANCES WILL THEN INCREASE BY THURSDAY AS THE FRONT APPROACHES.

&&

.AVIATION...
THUNDERSTORMS OCCURRING OVER SE KS AND THE MO OZARKS ATTM HAVE
MAINLY SET UP ALONG WEST TO EAST OUTFLOW BOUNDARIES.
WARM...MOIST...AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THROUGH
TODAY. STORMS SHOULD WEAKEN THIS MORNING...THEN REDEVELOP OVER THE
PLAINS AGAIN LATER TODAY. LOCATION THUNDERSTORM DEVELOPMENT WILL BE
HIGHLY DEPENDANT ON WHERE THUNDERSTORM BOUNDARIES SET UP TODAY.
OUTSIDE OF STORMS EXPECT VFR CONDITIONS WITH MVFR/OCCASIONAL IFR
CONDITIONS WITH STORMS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT.
KS...FLOOD WATCH ALL AREAS THROUGH SUNDAY NIGHT.

CRAMER
Hazardous weather outlook, Jun 12, 7:51 PM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT SAT JUN 12 2004

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-131100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
751 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS WITH:
    ISOLATED DAMAGING WINDS IN EXCESS OF 60 MPH...
    SCATTERED LARGE HAIL UP TO THE SIZE OF HALF DOLLARS...
    AND LOCALLY HEAVY RAINFALL AND FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS MAINLY
  WESTERN PORTIONS OF THE OUTLOOK AREA. AFTER MIDNIGHT ADDITIONAL
  THUNDERSTORMS WILL MOVE INTO THE OUTLOOK AREA FROM THE NORTH AND
  WEST....POSSIBLY REACHING SOUTH CENTRAL MISSOURI BY SUNRISE.

  DISCUSSION:

  EARLIER THUNDERSTORMS HAVE STABILIZED THE LOWEST LEVELS OF THE
  ATMOSPHERE OVER MUCH OF THE OUTLOOK AREA. BY LATE EVENING INTO THE
  OVERNIGHT HOURS...A LOW LEVEL JET IS FORECAST TO DEVELOP
  AND TRANSPORT WARM AND VERY UNSTABLE AIR NORTHWARD OVER TOP THE
  COOLER MORE STABLE AIR MASS IN PLACE ACROSS THE OUTLOOK AREA. THIS
  WILL SET THE STAGE FOR SCATTERED TO NUMEROUS THUNDERSTORMS
  OVERNIGHT...WITH SOME OF THE STORMS POSSIBLY BECOMING SEVERE.
  THE PRIMARY SEVERE THREAT WILL BE FROM LARGE HAIL...HOWEVER SHOULD
  THE THUNDERSTORMS ORGANIZE INTO A WELL DEVELOPED SQUALL LINE
  THEN DAMAGING WINDS COULD BECOME A CONCERN AS WELL.

  THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE RAINFALL RATES OF
  ONE TO TWO INCHES PER HOUR...WHICH COULD LEAD TO FLASH FLOODING. A
  FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THE THREAT FOR STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE
  THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED AFTER 11 PM.

BROWNING/IZZI

In the hours before

Special weather statement, Jun 12, 10:00 PM CDT, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1000 PM CDT SAT JUN 12 2004

KSZ073-097-MOZ055>058-066>070-077>081-130800-
BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CRAWFORD-DALLAS-HICKORY-LACLEDE-
MARIES-MILLER-MORGAN-POLK-PULASKI-ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
FORT SCOTT...LEBANON...NEVADA...OSAGE BEACH...PITTSBURG AND STOCKTON.
1000 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 456...IN EFFECT UNTIL 300 AM CDT SUNDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARTON...BENTON...CAMDEN...CEDAR...DALLAS...HICKORY...LACLEDE...
MARIES...MILLER...MORGAN...POLK...PULASKI...ST. CLAIR AND VERNON.

IN KANSAS:

BOURBON AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BOLIVAR...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...LEBANON...NEVADA...OSAGE
BEACH...PITTSBURG AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.WHILE
SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS
AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR THE LATEST SEVERE WEATHER INFORMATION.

BOOKBINDER
Local storm report, Jun 12, 11:40 PM CDT, 3 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1140 PM CDT SAT JUN 12 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1120 PM     FLOOD            CARTHAGE                37.17N 94.32W
06/12/2004                   JASPER             MO   LAW ENFORCEMENT

            NUMEROUS ROADS REPORTED WATER COVERED ACROSS THE COUNTY.
            CITY ROADS IN CARTHAGE FLOODED.

1120 PM     HAIL             4 N CARTHAGE            37.23N 94.32W
06/12/2004  0.88 INCH        JASPER             MO   LAW ENFORCEMENT

FEH
Local storm report, Jun 13, 12:19 AM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 AM CDT SUN JUN 13 2004

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1145 PM     TSTM WND DMG     COLE CAMP               38.47N 93.20W
06/12/2004                   BENTON             MO   LAW ENFORCEMENT

            GARAGE DESTROYED.

1200 AM     TSTM WND DMG     VERSAILLES              38.43N 92.83W
06/13/2004                   MORGAN             MO   LAW ENFORCEMENT

            POWER OUTAGES AND POWERLINES DOWN FROM STOVER TO
            VERSAILLES.

FEH
Special weather statement, Jun 13, 2:55 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT SUN JUN 13 2004

KSZ073-097-MOZ055>058-066>070-077>081-130855-
BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CRAWFORD-DALLAS-HICKORY-LACLEDE-
MARIES-MILLER-MORGAN-POLK-PULASKI-ST. CLAIR-VERNON-
INCLUDING THE CITIES OF...BOLIVAR...CAMDENTON...FORT LEONARD WOOD...
FORT SCOTT...LEBANON...NEVADA...OSAGE BEACH...PITTSBURG AND STOCKTON.
255 AM CDT SUN JUN 13 2004

SEVERE THUNDERSTORM WATCH NUMBER 456 WILL BE ALLOWED TO EXPIRE AT 300
AM. THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS
THE AREA.

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 11:13 PM CDTSevere Thunderstorm WarningSGFBenton, Morgan, St. Clair62 min
Jun 13, 12:01 AM CDTSevere Thunderstorm WarningSGFCamden, Miller44 min
Jun 13, 2:58 AM CDTFlash Flood WarningSGFBarry, Barton, Christian, Dade, Dallas, Greene and 5 more6 hr
Jun 13, 3:13 AM CDTSevere Thunderstorm WarningSGFShannon62 min
Jun 13, 4:06 AM CDTFlash Flood WarningSGFMcDonald5 hr
Jun 13, 5:31 AM CDTFlash Flood WarningSGFVernon4 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.